Texas, 2020

Damaging Winds in Texas, December 19, 2020

December 19, 2020 · NWS LCH · 6 events in 2 counties and zones

A round of severe weather occurred across Southeast Texas as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$38,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A round of severe weather occurred across Southeast Texas as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 19, 11:51 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 19, 11:51 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1151 AM CST Sat Dec 19 2020

.DISCUSSION...
18Z 19DEC20 TAFs

&&

.AVIATION...
Ceilings continually lowering, winds picking up, and shower
activity increasing ahead and along of a cold front moving into
the area. MVFR ceilings already present at KBPT with KLCH not too
far behind. Ceilings and visibilities will drop into IFR / LIFR
as the front brings about widespread showers and heavy rain. While
instability remains quite low over our area, VCTS will still be
carried at all TAF sites due to tstorm activity noted across
several terminals over eastern TX. The rain will taper off behind
the front from east to west later this evening and into tonight,
however overcast skies will hold on past this forecast period.
Overnight model guidance is suggesting visibilities less than a
mile possible. By morning, visibilities will improve but the fog
will stick around leaving vis below 4-6sm.
Stigger/87

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  45  58  37 / 100  80   0   0
LCH  66  48  62  41 / 100  60   0   0
LFT  67  50  62  42 /  90  90   0   0
BPT  67  48  64  41 / 100  30   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through late tonight for GMZ470-472-
     475.

&&

AVIATION...87
Hazardous weather outlook, Dec 19, 4:58 AM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
458 AM CST Sat Dec 19 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-201100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
458 AM CST Sat Dec 19 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-201100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
458 AM CST Sat Dec 19 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

A cool front will move into the gulf late this afternoon into
tonight. Isolated thunderstorms could briefly result in a few
lightning strikes as well as elevated winds and seas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 19, 12:25 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1225 PM CST Sat Dec 19 2020

TXZ180-201-215-259>261-191915-
Jefferson TX-Hardin TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
1225 PM CST Sat Dec 19 2020

...SPECIAL WEATHER STATEMENT...

At 1223 PM CST, Doppler radar was tracking showers and isolated
thunderstorms along a line extending from near Browndell to near
Batson. Movement was east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Beaumont, Lumberton, Jasper, Silsbee, Woodville, Newton, Kirbyville,
Kountze, Sour Lake, Nome, Evadale, Warren, Town Bluff, Thicket,
Toledo Bend Dam, Saratoga, Ebenezer, Fred, Wildwood and Burkeville.

LAT...LON 3049 9454 3066 9458 3108 9426 3116 9391
      3118 9354 2991 9429 3003 9445 3011 9445
      3011 9456 3015 9461 3047 9473
TIME...MOT...LOC 1823Z 279DEG 33KT 3109 9393 3029 9462

Stigger87

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
December 19, 1:10 PM CST
Where
Jefferson County, 2.07 mi N of Elizabeth
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
30.100, -94.180

A tree was downed on to a home.

Thunderstorm Wind, Jefferson

When
December 19, 1:20 PM CST
Where
Jefferson County, 1.51 mi NNW of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
30.090, -94.140

Winds blew down fencing and a utility pole.

Thunderstorm Wind, Jefferson

When
December 19, 1:26 PM CST
Where
Jefferson County, 1.51 mi NNE of Beaumont
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
30.100, -94.090

Multiple RVs were blown over at an RV park. One person suffered minor injuries.

Thunderstorm Wind, Orange

When
December 19, 1:35 PM CST
Where
Orange County, 0.69 mi S of Connell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.090, -93.980

A tree was uprooted and fell into a street.

Thunderstorm Wind, Orange

When
December 19, 1:35 PM CST
Where
Orange County, 1.51 mi SSE of Vidor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.100, -94.010

Large tree limbs were snapped taking down power lines.

Thunderstorm Wind, Orange

When
December 19, 1:45 PM CST
Where
Orange County, 1.79 mi W of Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.100, -93.760

Trees were downed by wind and a home had roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934450, 934451, 934452, 934453, 934455, 934456.